Wednesday March 29th 2017

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED

The Five (5) MUSTs To Avoid “Detox Damage” In Benzo Withdrawal

Benzo withdrawal requires special protocols

Dr. Heather Ashton, a leading authority on benzodiazepines, ran a benzodiazepine withdrawal clinic in the U.K. She discovered that a portion of people who take a benzo have serious problems stopping the medication due to the brain changes it has caused. In fact, some people need to take a year or more to slowly taper off to avoid life threatening or debilitating withdrawal symptoms.

What do traditional drug detox clinics lack when it comes to benzos? What should you BEWARE OF and what should you avoid altogether? We review here. Then, we invite your questions and comments about benzodiazepine withdrawal at the end.

What’s wrong with traditional detox?

Detox centers are a safe solution for getting off of alcohol or drugs. However, if you want to get off of a benzodiazepine such as Valium, Klonopin, Ativan, or Xanax, a detox center may not be a viable solution. They can cause serious damage to benzo users, even users who have taken their medication as prescribed.

The problem is that detox centers take patients off of their benzos far too quickly. They are also notorious for prescribing medications that can hamper healing from benzo withdrawal and/or make withdrawal symptoms worse. In some cases, people will experience withdrawal from the newly added medications, in addition to benzo withdrawal.

Five (5) ways to avoid detox damage

Here are five (5) way in which you can avoid “detox damage” if you are benzodiazepine user and you want to get off your medication.

1. Do your own research.

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY GUARANTEED

Don’t blindly trust medical professionals. Most are not educated about benzodiazepines, even psychiatrists and addiction specialists. Do not be tempted to go inpatient to come off your benzo as there is no way to know if you will be one of the people that a rapid taper causes severe withdrawal symptoms.

Google benzo withdrawal. Read the Ashton Manual. Read stories of people who are going through benzo withdrawal or who have survived it. Become knowledgeable about the possible withdrawal symptoms. Slowly reducing your dose by no more than ten percent every few weeks is the best way to minimize your risk of experiencing a severe withdrawal reaction.

2. Read stories of people who went to a detox and had a severe withdrawal.

You can find their stories through a quick Google search, or by registering for the free online benzo withdrawal forum at benzobuddies.org. My own story, and Kate Fay’s story can be read at benzowithdrawalhelp.com. It may help convince you of the nightmare that people live through after going to a detox center.

3. Don’t be fooled by a detox center that claims they can get you off of your benzo quickly.

True, they can pull you off of your medication safely by using an anti-seizure drug to ensure you won’t seize, however, they can not ensure that you won’t have disabling, debilitating, and unbearable withdrawal symptoms that can and often do, last for years.

Plus, you’ll come home benzo free from the detox center, but you may not be able to endure the withdrawal symptoms. Many reinstate their benzo after they return home because the horror of benzo withdrawal is too much to bear. The problem with reinstating is that in some instances, returning to your dose doesn’t stop the withdrawal symptoms and the subsequent taper to get off can bring even worse symptoms. This is due to a phenomenon in benzo withdrawal called kindling.

4. Taper at a pace that your body can handle.

Getting off of your medication isn’t a race. Unless you are having a paradoxical reaction to your benzo, or it is causing serious illness, it is advisable to reduce the dose in very small amounts over many months.

Many benzodiazepines don’t come in small enough doses to dry cut. Unless your doctor is willing to have your medication compounded, you will be one of the millions of benzo patients who have to create a DIY taper. What are some ideas to consider?

Many use a water or milk titration method while others dry cut using a jeweler’s scale. Some cross over to Valium (diazepam) as it comes in smaller doses and is easier to taper. However, some people can’t tolerate the cross over, and for some, Valium causes extreme depression. You’ll need to decide for yourself which method you want to proceed with.

5. Ignore friends/family who insist you go inpatient.

Your friends and family mean well. However, unless they have experienced benzo withdrawal or have done extensive research about it, they won’t understand the dangers of seeking help from an uneducated professional or a detox center. Seek the help and advice of someone who has experienced benzo withdrawal and is knowledgeable about what to do and not to do in benzo withdrawal. There are many websites dedicated to benzo withdrawal help. There are many support groups on Facebook as well.

Damage from benzo detox can be avoided!

You may already have damage from your benzo. Don’t ad injury to insult. Don’t expose yourself to “detox damage.” If you follow our suggestions above, it’s a good start. If you have additional questions, please ask them in the comment section below.

Finally, consider this: You don’t need the hit to your wallet. Detox centers are usually tens of thousands of dollars. Recovery is a billion dollar industry. Remember that a detox center is a business, designed to make a profit first and foremost. They are not designed with your long-term welfare of minimizing benzo withdrawal symptom in mind.

Leave a Reply

5 Responses to “The Five (5) MUSTs To Avoid “Detox Damage” In Benzo Withdrawal
Jeri
8:56 pm December 26th, 2016

“Detox centers are a safe solution for getting off of alcohol or drugs.”

This is not necessarily true. Some of them USE benzos to get people off alcohol, then take them off the benzos abruptly when they return to outpatient status, throwing some into cold turkey benzo withdrawal. The patient doesn’t know the source of their horrible symptoms, and some return to drinking in order to stave off the benzo withdrawal. It’s terrible.

Vita
9:49 pm December 31st, 2016

Thank you. Excellent article. Wish I’d known before I went the detox route.

Antoinette
2:53 pm January 4th, 2017

I have been benzo free for 27 months and now having stomach problems and bladder problems very uncomfortable.Doctor have found nothing .I have a lot of fear and depression and still donot sleep.Sleep was the reason I was given klonopin for years.Was having Windows not any more .Help!!!!

Dave
2:54 pm January 8th, 2017

That’s what happened to me Jennifer , I was pulled off 8mgs xanax after 6 years , an addiction specialist put me on 20 Mgs Valium cutting 5 Mgs a week til cease . I completly flipt out didn’t sleep for 13 days and then tried to kill myself by poly drug overdose.
Then he did the same thing again 20 mg Valium off in a month , nearly had seizure had to reinstate , saw another addiction specialist he put me on 4 mg of xanax to try and stabilize but it didn’t work then they put me on 2.5 mg of klonopin am now down to 1.25 mg of klonopin and have been going completly insane for almost a year I have also been on circadin for 11mths which works great for sleep but I think it’s doing something awful to my brain , I need help badly feel like my time is running out , please , what do you suggest I do , Regards Dave

Kevin
1:21 am February 25th, 2017

Hello there. I was prescribed Xanax because of heart palps/fluttering that were attributed to anxiety. This was a missed diagnosis and my heart problem turned out to be left bundle branch block. But in the meantime I ended up on Xanax for about a year and a half now. The most I was ever on was .5 mg split into three doses throughout the day. About nine months and I told my doctor I didn’t want to be on it anymore Because we had figured out my heart problem. He told me to just quit and I went ahead and quit. I did no research about this Drug and knew nothing about it. I was gonna lose my mind that day and I almost ended up in the hospital. My psychiatrist put me back on it immediately and level me out over about two months. The last several months I have tried tapering and I’m down to .375 and have been for two months now. Some research and found a psychiatrist that is going to help me taper off the drugs so I can be free of this nightmare. But I have noticed that I am having terrible waves of anxiety that paralyze me and then maybe a day or two where I feel so so. From what I read these might be waves? Even though I haven’t completed tapering. What week we are going to start continuing with tapering and bring me off over a month or two. I’m very scared and when I get in this terrible anxiety state I want to run to a treatment facility to be monitored medically. I feel like sometimes I can’t make it through this long when I read people’s stories about how it took them a year or two to even feel better. I am aware of the Ashton manual and examine it further. I guess I just wonder if that cold turkey day really screwed me up. I hope I can be one of the success stories and I hope my brain is not too damaged so that I can still heal. If you have any advice I would greatly appreciate it because today is one of them really bad days.

Leave a Reply

About Dr. Jennifer Leigh, Psy.D.

Dr. Jennifer Leigh is a Benzodiazepine Withdrawal Coach and award-winning author. She works with people worldwide to prevent and to heal addictions.

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED